If these combinations are not successful plasmapheresis is generally recommended. antibodies, Oral immunosuppressants, Exogenous insulin antibody syndrome Key Summary Points Insulin antibody syndrome JNJ-7706621 results in insulin resistance, hyperglycemia and later hypoglycemia.Therapies for insulin antibody syndrome are anecdotal and include plasmapheresis, immunosuppression and glucocorticoids. The most common current recommendation is combined intravenous and oral immunosuppressants. In this case we show the efficacy of the more convenient and economic oral immunosuppressant monotherapy. Open in a separate window Introduction Insulin resistance is defined as the need to use 200 or more units of insulin a day or more than 2?units of insulin per kilogram of body weight. Insulin JNJ-7706621 resistance caused by the generation of insulin antibodies has been name exogenous insulin antibody syndrome (EIAS) . First isolated in 1956, insulin antibodies were shown to be present in 98% of patients who utilized insulin when only insulins derived from animal sources were available . Since that time, with the use of more purified insulins the incidence has dropped significantly but EIAS still occurs with the use of both human and analogue insulins [3, 4]. Some analogues have shown decreased antibody formation but there is no consistent recommendation for changes in insulin formulation to decrease insulin antibodies [5, 6]. Severe insulin resistance due to exogenous insulin antibodies is extremely rare and is estimated to occur in less than 0.17% of patients with diabetes. Insulin antibody levels have not been shown to correlate with glycemic control. However, the EIAS causes extreme insulin resistance leading to post-prandial hyperglycemic and ketosis and severe hypoglycemia due to release of insulin from the insulin antibody complex. The majority of case reports are in patients with type?2 diabetes, and EIAS is very uncommon in type?1 diabetes where it has been associated with diabetic ketoacidosis (DKA). Similar presentations have occurred in the presence of endogenous insulin antibodies (Hirata syndrome) and in the insulin receptor antibody syndrome. Treatment of all of these syndromes has focused on elimination of hypoglycemia because of the increased mortality associated with hypoglycemia. In 2010 Rabbit Polyclonal to M-CK 2010, the US National Institutes of Health issued guidelines for the treatment of insulin receptor antibodies causing insulin resistance. Initial therapy is glucocorticoids; if glucocorticoids are not successful, treatment with oral or intravenous immunosuppression and/or plasmapheresis is undertaken . All of these treatments have been tried in EIAS with varying results. However, treatment has not been instituted until the syndrome has been present for at least 5?months. We present a patient who was treated within 2?weeks of the diagnosis of type?1 diabetes due to rapidly accelerating insulin requirements and recurrent DKA despite very high doses of insulin and no hypoglycemia. Written informed consent was obtained from the patient. Case Presentation A 51-year-old woman was in her usual state of good health until 10?days prior to hospital admission when she suddenly developed polyuria, polydipsia, and weight loss accompanied by a serum glucose of 594?mg/dl, a metabolic acidosis, and elevated serum beta-hydroxybutyrate. She had no JNJ-7706621 history of glucose intolerance or gestational diabetes though her family history was positive for type?2 diabetes in her father as well as autoimmune thyroid disease in her sister and a niece. She was easily treated with a low dose intravenous insulin DKA protocol and quickly transitioned to a basal bolus subcutaneous insulin regimen utilizing detemir and aspart insulins. At the onset, HbA1c was 11.8%. GAD-65 antibodies were positive at 3184.1?U/ml, antipancreatic islet cell antibodies were 1:256, and other than a positive anti-parietal antibody a screen for other autoimmune endocrinopathies was negative. She was discharged on detemir 18?units at bedtime and aspart 8?units with each meal (0.58?units/kg). She was seen as an outpatient 4?days after discharge and was noted to have had a rapid increase in glucose levels. Insulin antibodies were measured and found to be 13?U/ml (normal? ?5?U/ml). Over the next week her insulin was rapidly increased. However, even rapid increases in insulin doses (detemir 80?units daily and multiple boluses of 60?units aspart up to five times daily) did not lower her blood sugar levels so that she soon developed ketoacidosis in spite of utilizing 225?units of insulin per day. On readmission to hospital, she required 50% more intravenous insulin than on the previous admission to achieve glycemic control. Transitioning to subcutaneous human NPH and regular insulin at more than 400?units of insulin per day failed to control her hyperglycemia.